Hail, Jefferson
- When
- August 18, 2:05 PM PST
- Where
- Jefferson County, 8 mi W of Culver
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.520, -121.382
Hail accompanied by heavy rainfall.
An upper level short wave combined with daytime heating, mid level moisture, and vertical wind shear to produce severe thunderstorms across central and northeast Oregon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
An upper level short wave combined with daytime heating, mid level moisture, and vertical wind shear to produce severe thunderstorms across central and northeast Oregon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 18, 1:00 PM PST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
200 PM PDT MON AUG 18 2008
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...SATELLITE IMAGERY
CONTINUES TO SHOW THE REGION UNDER A SOUTHERLY FLOW WITH A WEATHER
DISTURBANCE MOVING INTO SOUTHWESTERN OREGON AND A SECOND DISTURBANCE
JUST OFF THE COAST BEHIND IT. THIS FIRST DISTURBANCE WILL MOVE
NORTHWARD OVER THE CASCADES THIS AFTERNOON AND EVENING.
THUNDERSTORMS ARE CONTINUING TO MOVE NORTHWARD IN A LINE ACROSS
CENTRAL OREGON INTO SOUTH CENTRAL WASHINGTON. THESE STORMS HAVE BEEN
PRODUCING FREQUENT LIGHTNING...AND HEAVY RAIN HAS BEEN REPORTED
UNDERNEATH THE CELLS. SO FAR TODAY...REDMOND AIRPORT HAS REPORTED
0.18 OF AN INCH AND THE MOST SEEN IN THE AREA IS AT TEPEE DRAW RAWS
SITE IN DESCHUTES COUNTY WITH 0.32 OF AN INCH. THIS LINE OF STORMS
WILL CONTINUE TO SLOWLY DRIFT EASTWARD AS THE DISTURBANCE MOVES
NORTHEAST. ANOTHER BATCH OF STORMS ARE BEGINNING TO DEVELOP JUST
AHEAD OF THIS DISTURBANCE AND WILL ALSO MOVE NORTHEAST BEHIND THE
FIRST LINE OF STORMS. THE SECOND DISTURBANCE OFF THE COAST WILL HELP
KEEP THUNDERSTORMS GOING INTO THE LATE EVENING AND OVERNIGHT HOURS.
THE GREATEST INSTABILITY AS WELL AS SOME MODERATE WIND SHEAR IS
LOCATED ACROSS CENTRAL OREGON THIS AFTERNOON AND EVENING. SOME OF
THE STORMS COULD BECOME STRONG WITH GUSTY WINDS AND HAIL. THE TROUGH
OF LOW PRESSURE OFF THE COAST WILL MOVE EAST ON TUESDAY...AND PUSH
THE THREAT OF THUNDERSTORMS EAST ACROSS THE MOUNTAINS OF NORTHEAST
OREGON AND SOUTHEAST WASHINGTON.
A LOW PRESSURE SYSTEM WILL MOVE TOWARD VANCOUVER ISLAND TUESDAY
NIGHT INTO WEDNESDAY. A FRONT ASSOCIATED WITH THIS SYSTEM WILL MOVE
OVER THE CASCADES ON WEDNESDAY...BRINGING COOLER TEMPERATURES AND A
CHANCE OF RAIN FOR THE REGION. WHILE MOST OF THE REGION WILL
STABILIZE BEHIND THE FRONT...THERE IS A SLIGHT CHANCE FOR
THUNDERSTORMS AHEAD OF THE FRONT OVER WALLOWA COUNTY WEDNESDAY
AFTERNOON. HIGH TEMPERATURES ON WEDNESDAY WILL BE 5 TO 10 DEGREES
BELOW NORMAL ACROSS THE AREA. DMH
.LONG TERM...THURSDAY THROUGH MONDAY...A BROAD UPPER LEVEL TROUGH
WILL SLOWLY MOVE THROUGH THURSDAY. THIS WILL KEEP A CHANCE OF
SHOWERS OVER THE AREA...PARTICULARLY IN THE MOUNTAINS WHERE TERRAIN
WILL ENHANCE PRECIPITATION. THURSDAY NIGHT UPSLOPE FLOW INTO THE
MOUNTAINS MAY TRIGGER A FEW LINGERING SHOWERS. BY FRIDAY THE UPPER
LEVEL RIDGE WILL BUILD OVER THE PACIFIC NORTHWEST TO BEGIN A DRYING
AND WARMING TREND THAT WILL LAST THROUGH THE WEEKEND. FOR MONDAY
MODELS DIVERGE SIGNIFICANTLY. THE 0 AND 12Z ECMWF STRETCH A FRONT
AND PRECIPITATION OVER NORTHWEST WASHINGTON...BUT DOES NOT BRING IT
ACROSS THE SOUTHERN CASCADES. THE 12Z GFS PUSHES THE FRONT THROUGH
SUNDAY NIGHT AND MONDAY...BUT THE 2 PREVIOUS RUNS HAVE A CUTOFF LOW
OFF THE OREGON COAST (06Z) AND FLAT RIDGE WITH THE FRONT IN CANADA
(0Z). FOLLOWED THE ECMWF AND KEPT THE FORECAST DRY WITH TEMPERATURES
SIMILAR TO SUNDAY. COONFIELD
&&
.AVIATION...00Z TAFS...VFR CONDITIONS WILL BE GENERALLY PREVALENT
FOR THE NEXT 24 HOURS. A COLD FRONT MOVING INTO THE AREA WILL
PROVIDE THE LIFT FOR ISOLATED TO SCATTERED THUNDERSTORMS STARTING IN
CENTRAL OREGON THIS MORNING AND MOVING NORTH AND EAST THROUGH THE
AREA THIS AFTERNOON AND EVENING. WITH THE STRONGER STORMS LOCAL
AREAS OF MVFR VISIBILITY AND GUSTY WINDS TO 35 KTS ARE POSSIBLE.
WINDS WILL INCREASE THROUGH THE DAY TO 10 TO 20 KTS WITH GUSTS TO 25
KTS...EXCEPT REACHING 20 TO 30 KTS WITH GUSTS TO 35 KTS AT KDLS AND
15 TO 25 KTS WITH GUSTS TO 30 KTS AT KPDT DURING THE AFTERNOON AND
EVENING. 76
&&
.FIRE WEATHER....FIRE WEATHER...RED FLAG WARNINGS REMAIN IN EFFECT
FOR ABUNDANT LIGHTNING. WATER VAPOR SATELLITE IMAGERY SHOWS SEVERAL
SHORT WAVE TROUGHS WILL MOVE ACROSS THE AREA THIS AFTERNOON THROUGH
TUESDAY AFTERNOON. EACH ONE WILL LIKELY GENERATE THUNDERSTORMS.
OBSERVATIONS SHOW THE STORMS ARE PRODUCING SOME RAINFALL HOWEVER THE
LIGHTNING WILL CONTINUE TO BE A PROBLEM. ACTIVITY SHOULD BE OUT OF
THE FORECAST AREA BY TUESDAY EVENING. COMBINATION OF MARINE PUSH AND
OUTFLOW FROM STORMS MOVING UP THE CASCADES WILL CONTINUE TO GENERATE
BREEZY WINDS FROM THE GORGE AND YAKIMA VALLEY EAST INTO THE COLUMBIA
BASIN THROUGH THE EVENING...SLOWLY DECREASING OVERNIGHT. SIGNIFICANT
COOLING TREND WILL CONTINUE THROUGH MID WEEK AS AN UPPER LEVEL LOW
PRESSURE SYSTEM MOVES ACROSS THE PACIFIC NORTHWEST. THIS SYSTEM IS
STRONG ENOUGH THAT IT COULD BRING SOME RAIN ON WEDNESDAY OR
THURSDAY. 94
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 64 83 61 78 / 20 20 20 50
ALW 68 84 63 78 / 20 20 20 50
PSC 65 86 62 81 / 20 10 20 40
YKM 60 83 57 77 / 30 10 30 40
HRI 64 85 60 80 / 20 10 20 40
ELN 63 80 56 76 / 30 10 30 50
RDM 53 79 53 75 / 30 10 30 50
LGD 58 81 54 75 / 30 20 20 40
GCD 56 82 55 77 / 30 20 20 40
DLS 63 80 61 76 / 40 10 30 50
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR ORZ609>611-630-
631.
RED FLAG WARNING UNTIL 9 AM PDT TUESDAY FOR ORZ632>635-638.
WA...RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR
WAZ609-631-675-681.
RED FLAG WARNING UNTIL 9 AM PDT TUESDAY FOR WAZ633.
&&
TI:YGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
84/76/76/94HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
659 AM PDT MON AUG 18 2008
ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-191315-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
659 AM PDT MON AUG 18 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
RED FLAG WARNING
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON, EAST
SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN
COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA
VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE
BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS,
EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH CENTRAL OREGON,
CENTRAL OREGON, LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE
VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF
OREGON, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE
MOUNTAINS OF OREGON, NORTHERN WHEELER AND SOUTHERN GILLIAM
COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS
CONTACT YOUR LOCAL FOREST OR LAND MANAGEMENT AGENCY FOR
CURRENT FIRE DANGER CONDITIONS IN YOUR AREA.
RED FLAG WARNINGS REMAIN IN EFFECT WITH VARIOUS EXPIRATION TIMES
THROUGH TONIGHT FOR THUNDERSTORMS WITH ABUNDANT LIGHTNING OVER DRY
FUELS AND INCREASING WINDS WITH LOW RELATIVE HUMIDITIES. PLEASE
REFER TO NWS PRODUCT PDXRFWPDT FOR MORE DETAILS.
THUNDERSTORMS
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON, EAST
SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN
COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA
VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE
BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS,
EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH CENTRAL OREGON,
CENTRAL OREGON, LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE
VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF
OREGON, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE
MOUNTAINS OF OREGON, NORTHERN WHEELER AND SOUTHERN GILLIAM
COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS
THERE WILL BE SCATTERED THUNDERSTORMS ACROSS THE FORECAST AREA DUE
TO SUFFICIENT WIDESPREAD INSTABILITY...ADEQUATE MID LEVEL MONSOON
MOISTURE FOR HIGH BASED THUNDERSTORMS...A WEAK COLD FRONT ENTERING
THE REGION. THERE WILL BE ENOUGH VERTICAL WIND SHEAR TO SUPPORT A
FEW THUNDERSTORM CELLS WITH ROTATING UPDRAFTS AND THUS THERE IS THE
POTENTIAL FOR SOME LONG LIVED SUPERCELL THUNDERSTORMS WITH LARGE
HAIL AND STRONG WINDS TODAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
RED FLAG WARNING TUESDAY
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
MOUNTAINS, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF
THE BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF
OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER
AND SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
HIGHLANDS
RED FLAG WARNINGS REMAIN IN EFFECT FOR NORTHEAST OREGON AND THE BLUE
MOUNTAINS OF SOUTHEAST WASHINGTON UNTIL 9 AM PDT TUESDAY MORNING.
THUNDERSTORMS TUESDAY
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
MOUNTAINS, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF
THE BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF
OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER
AND SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
HIGHLANDS
THE UPPER LEVEL TROUGH WILL MOVE ACROSS THE REGION TUESDAY THUS
BRINGING A SLIGHT CHANCE OR A CHANCE OF THUNDERSTORMS IN THE BLUE
MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE REQUIRED TODAY AND TUESDAY FOR
THUNDERSTORMS.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.The Portland,OR radar (KRTX), 182 km away, was scanning. The volume nearest the first event began at 22:03 UTC.
8 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail accompanied by heavy rainfall.
Hail cracked car windshield. Heavy rainfall produced local flooding.
Penny hail covering the ground.
Large hail wrecked garden.
Wind brought down over 1 dozen tree branches greater than 2 inches in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132724, 132726, 132731, 132733, 132734, 132736, 132738, 132739, 132749.